Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
139 Doctors are Online

Diabetes,raised AST and ALT levels,fatty liver

User rating for this question
Very Good
Answered by
Practicing since : 2001
Answered : 11712 Questions
Hi i am a diabitic and my ast was at 149 and alt was at 137. I do not drink or smoke. What is doing on ? i do take alot of vitamins.
Posted Wed, 18 Apr 2012 in Liver and Gall Bladder
Answered by Dr. Rakhi Tayal 3 hours later

Thanks for writing to us.

Raised levels of AST and ALT are commonly caused in your age group by fat deposition in the liver also called as fatty liver. This can happen both due to the consumption of alcohol as well as sedentary lifestyle. My first suggestion is to get an ultrasound of the upper abdomen done to rule out fatty liver. XXXXXXX (non alcoholic steatohepatitis/ fatty liver) is basically excess fat deposition in the liver along with inflammation. It is usually suspected when the liver enzymes, ALT & AST are raised in the blood and there are no reasons to explain this rise. XXXXXXX most often occurs in people who are in their middle ages and are overweight/obese.

If fatty liver is found, then you need to do some regular exercise like brisk walking for 45 min-1 hour daily. Ursodeoxychiloic acid (UDCA) is supposed to help in reducing the fatty liver.
I suggest you to consult a gastroenterologist and get it prescribed.
I hope my answer and recommendations are adequate and helpful. Waiting for your further follow up queries if any.
Wishing you good health.
Above answer was peer-reviewed by
Follow-up: Diabetes,raised AST and ALT levels,fatty liver 1 hour later
Thanks you doctor my family doctor isaid last year that it was hepitis c. Being a diaBetic who alc is below 5.5 with no medicine just working out 5 days Week and blend XXXXXXX and eat health . Have no drunk in 20!yrs I do hAve alot stress with my own business and my wife hAs now been took she has a pitatAury tumon.
Doctor I am nervous. Can this be fix thru medicine. I have no pains I do take alot of protein shake and mixtures of supplements. Is this bad doc.
Answered by Dr. Rakhi Tayal 2 hours later

Thanks for writing again.

Excessive intake of protein shakes and multivitamins puts an unnecessary work load on your liver, making the enzyme levels to shoot up. You can avoid them for a month and repeat the liver enzymes to see the improvement.

Your problem is not very serious and can be easily taken care of with the help of medicines.

Hope my answer is helpful.

Wishing you a trouble free speedy recovery.

Above answer was peer-reviewed by
Follow-up: Diabetes,raised AST and ALT levels,fatty liver 10 hours later
This is my lab results
Hepatic function(7)
Protein,total,serum. 6.5
Albumin, serum. 3.8
Bilirubin, total. 0.6
Bilirubin, direct. 0.22
Alkaline, phosphatase. 135
Ast (shgot). 149
Alt. (sghp). 137

Hemoglobin alc. 5.7
Microalbumin, random urine. 10.9

Doctor after reading my lab work . What does it look like. Is it hepatics
Answered by Dr. Rakhi Tayal 15 minutes later
Your lab work is not suggestive of hepatitis as the related investigations of specific antigens for infection have not been done.Microalbuminuria indicates presence of diabetic nephropathy. Diabetes needs to be controlled properly.
Hepatic function tests show only raised AST and ALT suggestive of fatty liver.
Happy to help you always.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Lab Tests
Medical Topics

The user accepted the expert's answer

Ask a Gastroenterologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor